Thunderstorm Wind, Graves
- When
- April 27, 3:10 PM CST
- Where
- Graves County, Mayfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.730, -88.630
Two trees were blown down.
Large clusters of thunderstorms developed northeastward across western Kentucky as the lower atmosphere warmed and moistened during the afternoon hours. A tongue of low-level moisture extended from northern Mississippi northward across far western Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Large clusters of thunderstorms developed northeastward across western Kentucky as the lower atmosphere warmed and moistened during the afternoon hours. A tongue of low-level moisture extended from northern Mississippi northward across far western Kentucky. Thunderstorms within the moist corridor were aided by large-scale ascent associated with an upper-level trough over the Lower Mississippi Valley. Deep-layer wind shear of 30 to 40 knots was sufficient for several supercell structures which produced large hail and a few tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 27, 1:44 PM CST, 1 hour 26 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 244 PM CDT WED APR 27 2016 .SHORT TERM...(Tonight through Friday night) Issued at 244 PM CDT Wed Apr 27 2016 Models still indicate showers and thunderstorms will be developing by late this afternoon and will continue into this evening as an area of low pressure surges out ahead of the approaching cold front. Not sure of how widespread the convective activity will be, but for now will go with high chance west to likely pops east late today into this evening, and make some adjustments as things develop. Showers and storms should be ending along and west of the Mississippi River by around midnight, and across the rest of the PAH forecast area by daybreak as the cold front pushes east of our region Thursday morning. ECMWF is a little slower with the cold front, but all the models in general have been a little off in the timing with this system, so will just go dry after 12z Thursday for now and make adjustments as needed. We should see a brief break in our unsettled weather pattern Thursday into Thursday night as a weak upper level ridge slides across the area. By 12z Friday, models show a surface low over the Southern Plains and a warm front lifting northward toward our region. ECMWF and GFS are in good agreement spreading some showers and storms into southwest portions of the PAH forecast area by Friday afternoon, with showers and storms spreading northeast across our entire region Friday night. Went with chance pops for our southwest on Friday, the likely southwest to good chance northeast for Friday night. It will remain warm into tonight, and the air behind the cold front is not much cooler than our current air mass, so temperatures will only drop back a few degrees for Thursday into Friday night. .LONG TERM...(Saturday through Wednesday) Issued at 244 PM CDT Wed Apr 27 2016 At the beginning of the period, a complex pattern over the west US will be characterized by a couple of lows over the Intermountain West and Plains. A warm front will be in the vicinity. Will maintain high PoPs for convection Saturday through Saturday night as energy ejects ENE across the region from the trof to our west. PoPs for convection will linger into Sunday. For the Monday through Wednesday time frame, confidence lowers considerably with respect to the evolution of the mid tropospheric flow pattern. Will leave a slight chance of showers in for Tuesday/Wednesday as multiple solutions suggest the chance. Other periods will be dry for now. However, there will likely be adjustments to minimal PoP chances. Used a blend of operational and ensemble MOS with our existing numbers for temperatures. && .AVIATION... Issued at 244 PM CDT Wed Apr 27 2016 Shra and Tsra are expected to develop through 00z across the TAF sites, then taper off from west to east from 02z to 06z. Shra and tsra are still possible after 06z due to a passing cold front, but chances are too low to include for now. MVFR conditions are likely with storms, VFR conditions are expected away from showers and storms. Winds will be from the southeast to south at 8 to 12 kts with some higher gusts possible into this evening, becoming southwest around 5 kts during the overnight. Gusty winds and hail will be possible with stronger storms. && .PAH Watches/Warnings/Advisories... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...RST LONG TERM...CN AVIATION...RST
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 302 AM CDT WED APR 27 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-281000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 302 AM CDT WED APR 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY, PARTICULARLY THIS AFTERNOON AND EVENING, ACROSS THE BULK OF THE QUAD STATE REGION. DAMAGING WIND AND LARGE HAIL ARE THE PRIMARY SEVERE WEATHER HAZARDS EXPECTED, BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. HEAVY RAIN AND LIGHTNING WILL POSE ADDITIONAL HAZARDOUS THREATS WITH STRONG OR SEVERE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORMS ARE FORECAST THIS WEEKEND AND MAY INCLUDE HEAVY RAIN AND SEVERE WEATHER HAZARDS AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED LATER TODAY.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1035 AM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND GST POPLAR BLUFF 36.76N 90.41W
04/26/2016 M59.00 MPH BUTLER MO ASOS
NUMEROUS SHINGLES TORN OFF THE ROOF AT POPLAR BLUFF
AIRPORT
&&
RSTThe Paducah radar (KPAH), 40 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
6 funnel cloud, 4 thunderstorm wind, 4 tornado, 3 flash flood, 2 hail, 2 flood, 1 lightning. Local standard time, as filed.
Two trees were blown down.
A trained spotter reported a funnel cloud just west of Mortons Gap.
Law enforcement personnel reported a brief tornado near Earlington. No damage was located. Based on radar indications, the parent circulation of this tornado also produced the funnel cloud that was earlier reported west of Mortons Gap. The parent circulation crossed over U.S. Highway 41 less than a mile south of Earlington.
Trees were blown down across roads in rural areas.
A trained spotter reported a funnel cloud passed northwest through north of Greenville. The funnel cloud and the parent mesoscale circulation moved east-northeast along and just north of the Western Kentucky Parkway.
A tree was blown down, blocking Highway 453 in the Land Between The Lakes National Recreation Area.
Golf ball size hail fell from Bremen eastward to the Green River, including areas along U.S. Highway 431 north of Central City. This hail fell from the same storm that produced the funnel cloud along the Western Kentucky Parkway northwest through north of Greenville.
Numerous eyewitnesses reported a tornado touchdown. There was no damage located in the woods and fields where it was sighted. Photographs showed a rope-like funnel cloud extending down behind a tree line.
Widespread tree damage was reported throughout the community.
Law enforcement received a few phone calls from the public reporting a funnel cloud in the community.
A funnel cloud was reported with the supercell thunderstorm that produced golf ball size hail from Bremen eastward.
Water was over a small road off Kentucky Highway 81.
The county emergency management office reported flash flooding of roads around the county.
In the city of Henderson, Alternate U.S. Highway 41 and several city streets were flooded. Portions of one street were impassable. Just outside the city, Highway 425 was flooded. Water surrounded homes on Highway 136 west of the city.
This weak tornado touched down on the west side of U.S. Highway 431 near Panther Creek. Dozens of trees or large tree limbs were broken. There was partial shingle loss and other minor damage to several homes. One home had the front porch blown off. A barn had doors blown off. One vehicle was badly damaged. A stand-alone carport was blown about one-tenth of a mile. Several fences were blown over. The damage path ended near the southeast city limits of Owensboro along U.S. Highway 60, near the intersection with U.S. Highway 231. Peak winds were estimated near 80 mph.
A vehicle was stranded in flooding under a railroad overpass.
Lightning was the suspected cause of a structure fire.
One mobile home was destroyed. At least two dozen other mobile homes were damaged. Mainly minor damage was reported to the mobile homes. Dozens of trees or large limbs were broken. A carport and several privacy fences were blown down. Several homes had partial loss of shingles. The damage path was just south of U.S. Highway 60 between Owensboro and the small community of Thruston. Peak winds were estimated near 90 mph.
Several city streets were flooded, including portions of Highway 54.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyThe tornado archive for Kentucky, 2016Warnings in Kentucky, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625039, 625051, 625033, 625061, 625040, 625052, 625068, 625037, 625054, 625065, 625041, 625055, 625056, 625683, 625665, 625057, 625670, 625043, 625734, 625038, 625045, 625677.